Introduction: Adrenal hemorrhage is a rare condition that is typically unilateral in location and occurs secondary to blunt abdominal trauma, anticoagulation, coagulopathy, underlying tumor, or sepsis. In rare cases, it may be of idiopathic origin. We recently encountered a patient with spontaneous adrenal hemorrhage occurring after use of a small dose of alteplase to correct catheter thrombosis. Case Description: A 44-year-old diabetic man on hemodialysis presented with a one-day history of acute left flank pain that radiated to his anterior abdomen. Two months previously, he was diagnosed with renal failure and a vascular catheter was placed in the right internal jugular vein. At the time of dialysis, one day before admission, his vascular catheter was noted to have no flow. 0.9 cc of Cathflow (alteplase) was instilled into the catheter without return of flow. Several hours later he underwent a fistulogram, which demonstrated that vascular flow has been restored. The next day while showering, he developed sudden severe flank pain and came to the emergency department. He denied fevers, chills, night sweats, recent infections and trauma. Other than aspirin 81 mg daily, he was not taking anticoagulants or anti-platelet agents. Physical exam was significant for left sided costovertebral angle tenderness, as well as tenderness to palpation in the epigastrium and left upper quadrant. A CT scan of the abdomen and pelvis showed findings consistent with a left adrenal hemorrhage. The patient was hospitalized and remained afebrile and normotensive. Sodium, potassium, cortisol, aldosterone, and renin values were normal. Cosyntropin stimulation test was normal. He was discharged from the hospital. At the time of a clinic visit two weeks later his pain had resolved. Discussion: Unilateral adrenal hemorrhage is a rare condition. It may occur secondary to blunt abdominal trauma, underlying tumors, or anticoagulation. This condition has also been rarely reported with the use of thrombolytics such as alteplase. According to the manufactures package insert, when alteplase is administered for restoration of function of central venous access devices, circulating plasma levels of alteplase are not usually expected to reach pharmacologic concentrations. Patients with renal failure are at higher risk for bleeding and the timing of alteplase administration and the onset of symptoms in our patient suggests that altplase may have contributed to his adrenal hemorrhage. Though our patient may have had idiopathic adrenal hemorrhage, we report this case to alert others to the possibility of alteplase induced adrenal hemorrhage.'
Maestas, E and J Rush Pierce Jr. "Clinical vignette: Adrenal hemorrhage occurring after Cathflow (alteplase) use." (2014). https://digitalrepository.unm.edu/hostpitalmed_pubs/8